Advertisement

Journal of Mathematical Sciences

, Volume 153, Issue 3, pp 291–380 | Cite as

Backward stochastic partial differential equations related to utility maximization and hedging

Article

Abstract

We study the utility maximization problem, the problem of minimization of the hedging error and the corresponding dual problems using dynamic programming approach. We consider an incomplete financial market model, where the dynamics of asset prices are described by an ℝd-valued continuous semimartingale. Under some regularity assumptions, we derive the backward stochastic PDEs for the value functions related to these problems, and for the primal problem, we show that the strategy is optimal if and only if the corresponding wealth process satisfies a certain forward SDE. As examples we consider the mean-variance hedging problem and the cases of power, exponential, logarithmic utilities, and corresponding dual problems.

Keywords

Hedging Martingale Measure Stochastic Volatility Model Local Martingale Utility Maximization Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    V. Arkin and M. Saksonov, “Necessary optimality condition for stochastic differential equation,” Sov. Math. Dokl., 20, 1–5 (1979).MATHGoogle Scholar
  2. 2.
    D. Bertsimas, L. Kogan, and A. Lo, “Hedging derivative securities and incomplete markets. An ε-arbitrage approach,” Operations Research, 49, No. 3, 372–397 (2001).CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    R. Bellman, Dynamic Programming, Princeton, New Jersey (1957).Google Scholar
  4. 4.
    J. M. Bismut, “Conjugate convex functions in optimal stochastic control,” J. Math. Anal. Appl., 44, 384–404 (1973).CrossRefMathSciNetGoogle Scholar
  5. 5.
    F. Biagini, P. Guasoni, and M. Pratelli, “Mean variance hedging for stochastic volatility models,” Math. Finance, 10, No. 2, 109–123 (2000).MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    F. Black and M. Sholes, “The pricing of options and corporate liabilities,” J. Polit. Economy, 81, 637–659 (1973).CrossRefGoogle Scholar
  7. 7.
    R. Chitashvili, “Martingale ideology in the theory of controlled stochastic processes,” Lect. Notes Math., 1021, 73–92 (1983).CrossRefMathSciNetGoogle Scholar
  8. 8.
    R. Chitashvili and M. Mania, “Generalized Itô’s formula and derivation of Bellman’s equation,” in: Stochastic Processes and Related Topics, Stochastics Monogr., Vol.10, Gordon & Breach, London (1996), pp. 1–21.Google Scholar
  9. 9.
    R. Chitashvili and M. Mania, “Optimal locally absolutely continuous change of measure: finite set of decisions,” Stochastics Rep., 21, 131–185 (part 1), 187–229 (part 2) (1987).MATHMathSciNetGoogle Scholar
  10. 10.
    R. Chitashvili and M. Mania, “On the decomposition of a maximum of semimartingales and Itô’s generalized formula,” in: New Trends in Probability and Statistics, VSP (1991), pp. 301–360.Google Scholar
  11. 11.
    R. Chitashvili and M. Mania, “On functions transforming Wiener process into semimartingale,” Probab. Theory Related Fields, 109, 57–76 (1997).MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    I. Csiszar, “Divergence geometry of probability distributions and minimization problems,” Ann. Probab., 3, No. 1, 146–158 (1975).MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    M. H. A. Davis, Markov Models and Optimization, Monogr. Statistics Appl. Probab., 49, Chapman & Hall, London (1993).MATHGoogle Scholar
  14. 14.
    M. H. A. Davis and P. P. Varaiya, “Dynamic programming conditions for partially observable stochastic systems,” SIAM J. Control, 2, 226–261 (1973).CrossRefMathSciNetGoogle Scholar
  15. 15.
    F. Delbaen, P. Grandits, T. Rheinländer, D. Samperi, W. Schweizer, and C. Stricker, “Exponential hedging and entropic penalties,” Math. Finance, 12, No. 2, 99–123 (2002).MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    F. Delbaen, P. Monat, W. Schachermayer, W. Schweizer, and C. Stricker, “Weighted norm inequalities and hedging in incomplete markets,” Finance Stoch., 1, No. 2, 181–227 (1997).MATHCrossRefGoogle Scholar
  17. 17.
    F. Delbaen and W. Schachermayer, “Variance-optimal martingale measure for continuous processes,” Bernoulli-2, 1, 81–105 (1996).CrossRefMathSciNetGoogle Scholar
  18. 18.
    F. Delbaen and W. Schachermayer, “A general version of the fundamental theorem of asset pricing,” Math. Ann., 300, 463–520 (1994).MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    C. Dellacherie and P. A. Meyer, Probabilités et Potentiel, II, Hermann, Paris (1980).Google Scholar
  20. 20.
    D. Duffie and H. R. Richardson, “Mean-variance hedging in continuous time,” Ann. Appl. Probab., 1, 1–15 (1991).MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    C. Doleans-Dade and P. A. Meyer, “Inegalites de normes avec poinds,” Lect. Notes Math., 721, 313–331, (1979).CrossRefMathSciNetGoogle Scholar
  22. 22.
    N. El Karoui and M. C. Quenez, “Dynamic programming and pricing of contingent claims in an incomplete market,” C. R. Acad. Sci., Paris, Ser. I, 313, No. 12, 851–854 (1991).MATHMathSciNetGoogle Scholar
  23. 23.
    N. El Karoui and M. C. Quenez, “Dynamic programming and pricing of contingent claims in an incomplete market,” SIAM J. Control Optim., 33, No. 1, 29–66 (1995).MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    N. El Karoui, S. Peng, and M. C. Quenez, “Backward stochastic differential equations in finance,” Math. Finance, 7, No. 1, 1–71 (1997).MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    I. Ekeland and R. Temam, Convex Analysis and Variational Problems, Oxford (1976).Google Scholar
  26. 26.
    R. J. Elliott, Stochastic Calculus and Applications, Springer-Verlag, New York (1982).MATHGoogle Scholar
  27. 27.
    H. Föllmer and Yu. M. Kabanov, “Optional decomposition and Lagrange multipliers,” Finance Stoch., 2, No. 1, 69–81 (1998).MATHMathSciNetGoogle Scholar
  28. 28.
    H. Föllmer and M. Schweizer, “Hedging of contingent claims under incomplete information,” in: Applied Stochastic Analysis (M. H. A. Davis and R. J. Elliott, eds.), Stoch. Monogr., Vol. 5, Gordon and Breach, London (1991), pp. 389–414.Google Scholar
  29. 29.
    H. Föllmer and D. Sondermann, “Hedging nonredundant contingent claims,” in: Contributions to Mathematical Economics (W. Hildenbrand and A. Mas-Collel, eds.), North Holland, Amsterdam (1986), pp. 205–223.Google Scholar
  30. 30.
    M. Frittelli, “The minimal entropy martingale measure and the valuation problem in incomplete markets,” Math. Finance, 10, No. 1, 39–52 (2000).MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    L. I. Gihman and A. V. Skorohod, The Theory of Random Processes [in Russian], Nauka, Moscow (1977).Google Scholar
  32. 32.
    I. V. Girsanov, “On transforming a certain class of stochastic processes by absolutely continuous substitution of measures,” Teor. Veroyatn. Primen., 5, 314–330 (1960).MathSciNetGoogle Scholar
  33. 33.
    C. Gourieroux, J. P. Laurent, and H. Pham, “Mean-variance hedging and numeraire,” Math. Finance, 8, No. 3, 179–200 (1998).MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    P. Grandits and L. Krawczyk, “Closedness of some spaces of stochastic integrals,” Lect. Notes Math., 1686, 75–87 (1998).MathSciNetGoogle Scholar
  35. 35.
    J. M. Harrison and S. R. Pliska, “Martingales and stochastic integrals in the theory of continuous trading,” Stochastic Processes Appl., 11, 215–260 (1981).MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    D. Heath, E. Platen, and M. Schweizer, “A comparison of two quadratic approaches to hedging in incomplete markets,” Math. Finance, 11, No. 4, 385–413 (2001).MATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    C. Hipp, “Hedging general claims,” Proc. 3rd AFIR Colloq., 2, 603–613 (1993).Google Scholar
  38. 38.
    N. Hoffman, E. Platen, and M. Schweizer, “Option pricing under incompleteness and stochastic volatility,” Math. Finance, 2, No. 3, 153–187 (1992).CrossRefGoogle Scholar
  39. 39.
    J. Jacod, “Calcule stochastique et problèmes des martingales,” Lect. Notes Math., 714 (1979).Google Scholar
  40. 40.
    I. Karatzas, J. P. Lehovsky, S. E. Shreve, and G. L. Xu, “Martingale and duality methods for utility maximization in an incomplete market,” SIAM J. Control Optim., 29, 720–730 (1991).CrossRefGoogle Scholar
  41. 41.
    N. Kazamaki, “Continuous exponential martingales and BMO,” Lect. Notes Math., 1579 (1994).Google Scholar
  42. 42.
    Yu. Kabanov, “On the Pontryagin maximum principle for the linear stochastic differential equation,” in: Probabilistic Models and Control of Economical Processes, Moscow (1978).Google Scholar
  43. 43.
    D. O. Kramkov, “Optional decomposition of supermartingales and hedging contingent claims in incomplete security markets,” Probab. Theory Related Fields, 105, 459–479 (1996).MATHMathSciNetCrossRefGoogle Scholar
  44. 44.
    M. Kobylanski, “Backward stochastic differential equation and partial differential equations with quadratic growth,” Ann. Probab., 28, No. 2, 558–602 (2000).MATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    D. Kramkov and M. Sirbu, “On the two-times differentiability of the value functions in the problem of optimal investment in incomplete markets,” Ann. Appl. Prob. (to appear).Google Scholar
  46. 46.
    D. Kramkov and W. Schachermayer, “The asymptotic elasticity of utility functions and optimal investment in incomplete markets,” Ann. Appl. Probab., 9, No. 9, 904–950 (1999).MATHMathSciNetGoogle Scholar
  47. 47.
    N. V. Krylov, Controlled Diffusion Processes, Springer-Verlag, New York (1980).MATHGoogle Scholar
  48. 48.
    O. A. Ladizenskaia, V. A. Solonnikov, and N. N. Uraltseva, Linear and Quasi-Linear Equations of Parabolic Type [in Russian], Nauka, Moscow (1967).Google Scholar
  49. 49.
    J. P. Laurent and H. Pham, “Dynamic programming and mean-variance hedging,” Finance Stoch.. 3, 83–110 (1999).MATHCrossRefMathSciNetGoogle Scholar
  50. 50.
    N. Lazrieva and T. Toronjadze, “Itô-Ventzell’s formula for semimartingales, asymptotic properties of MLE and recursive estimation,” in: Stochastic Differential Systems. Proc. IFIP-WG 7/1 Work. Conf., Eisenach/GDR 1986, Lect. Notes Control Inf. Sci., 96, 346–355 (1987).Google Scholar
  51. 51.
    R. Sh. Liptser and A. N. Shiryaev, Statistics of Random Processes, Springer-Verlag, Berlin (1977).MATHGoogle Scholar
  52. 52.
    R. Sh. Liptzer and A. N. Shiryayev, Martingale Theory [in Russian], Nauka, Moscow (1986).Google Scholar
  53. 53.
    M. Mania, “Semimartingale characterization of generalized derivatives,” Stochastics and Stochastic Reports, 61, 35–66 (1997).MATHMathSciNetGoogle Scholar
  54. 54.
    M. Mania, “A derivation of a generalized Black-Sholes equation,” Proc. Razmadze Math. Inst., 115, 121–148 (1997).MATHMathSciNetGoogle Scholar
  55. 55.
    M. Mania, “A general problem of an optimal equivalent change of measure and contingent claim pricing in an incomplete market,” Stochastic Process. Appl., 90, 19–42 (2000).MATHCrossRefMathSciNetGoogle Scholar
  56. 56.
    M. Mania and M. Schweizer, “Dynamic exponential utility indifference valuation,” Ann. Appl. Probab., 15, No. 3, 2113–2143 (2005).MATHCrossRefMathSciNetGoogle Scholar
  57. 57.
    M. Mania, M. Santacroce, and R. Tevzadze, “A semimartingale backward equation related to the p-optimal martingale measure and the minimal price of contingent claims,” in: Stoch. Processes and Related Topics, Stochastics Monogr., 12 (2002), pp. 169–202.Google Scholar
  58. 58.
    M. Mania, M. Santacroce and R. Tevzadze, “A semimartingale BSDE related to the minimal entropy martingale measure,” Finance Stochast., 7, No. 3, 385–402 (2003).MATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    M. Mania, M. Santacroce and R. Tevzadze, “The Bellman equation related to the minimal entropy martingale measure,” Georgian Math. J., 11, No. 1, 125–135 (2004).MATHMathSciNetGoogle Scholar
  60. 60.
    M. Mania and R. Tevzadze, “A semimartingale backward equation and the variance optimal martingale measure under general information flow,” SIAM J. Control Optim., 42, No. 5, 1703–1726 (2003).MATHCrossRefMathSciNetGoogle Scholar
  61. 61.
    M. Mania and R. Tevzadze, “A semimartingale Bellman equation and the variance-optimal martingale measure,” Georgian Math. J., 7, No. 4, 765–792 (2000).MATHMathSciNetGoogle Scholar
  62. 62.
    M. Mania and R. Tevzadze, “A unified characterization of q-optimal and minimal entropy martingale measures by semimartingale backward equations,” Georgian Math. J., 10, No. 2, 289–310 (2003).MATHMathSciNetGoogle Scholar
  63. 63.
    M. Mania and R. Tevzadze, “A semimartingale Bellman equation for the mean-variance hedging problem,” in: Reports on Enlarged Session of the Seminar of I. Vekua Institute of Applied Mathematics, Tbilisi (2002), pp. 21–23.Google Scholar
  64. 64.
    M. Mania and R. Tevzadze, “Semimartingale functions of a class of diffusion processes,” Theory Probab. Appl., 45, No. 2, 337–343 (2000).MATHCrossRefMathSciNetGoogle Scholar
  65. 65.
    M. Mania and R. Tevzadze, “A semimartingale backward equation and the variance-optimal martingale measure,” in: Abstracts of III Congr. of Georgian Mathematics, October 11–13, (2001), p. 68.Google Scholar
  66. 66.
    M. Mania and R. Tevzadze, “Backward stochastic PDE and imperfect hedging,” Int. J. Theor. Appl. Finance, 6, No. 7, 663–692 (2003).MATHCrossRefMathSciNetGoogle Scholar
  67. 67.
    M. Mania and R. Tevzadze, “Backward stochastic PDE and hedging in incomplete markets,” in: Proc. Razmadze Math. Inst., 13, 39–72 (2002).MathSciNetGoogle Scholar
  68. 68.
    M. Mania and R. Tevzadze, “Semimartingale backward PDE and imperfect hedging,” in: Kolmogorov and Contemporary Mathematics, Abstracts, Moscow, June 16–21 (2003), pp. 91–92.Google Scholar
  69. 69.
    R. C. Merton, “Theory of rational option pricing,” Bell. J. Econ. Manag. Sci., 4, 141–183 (1973).CrossRefMathSciNetGoogle Scholar
  70. 70.
    P. A. Meyer, “Une cours sur les integrales stochastiques,” Lect.Notes Math., 511, 245–511 (1976).CrossRefGoogle Scholar
  71. 71.
    Y. Miyahara, “Canonical martingale measures of incomplete assets markets,” in: Probability Theory and Mathematical Statistics. Proc. Seventh Japan-Russia Symposium, Tokyo, World Scientific (1996), pp. 343–352.Google Scholar
  72. 72.
    M. Musiela and M. Rutkowski, Martingale Methods in Financial Modelling, Springer-Verlag, Berlin-Heidelberg-New York (1997).MATHGoogle Scholar
  73. 73.
    H. Pham, T. Rheinlander, and M. Schweizer, “Mean-variance hedging for continuous processes: New proofs and examples,” Finance Stoch., 2, 173–198 (1998).MATHCrossRefMathSciNetGoogle Scholar
  74. 74.
    E. Pardoux and S. G. Peng, “Adapted solution of a backward stochastic differential equation,” Systems Control Lett., 14, 55–61 (1990).MATHCrossRefMathSciNetGoogle Scholar
  75. 75.
    M. Reed and B. Simon, Methods of Modern Mathematical Physics [Russian translation], Mir, Moscow (1978).MATHGoogle Scholar
  76. 76.
    D. Revuz and M. Yor, Continuous Martingales and Brownian Motion, Springer-Verlag (1999).Google Scholar
  77. 77.
    R. Rouge and N. El Karoui, “Pricing via utility maximization and entropy,” Math. Finance, 10, No. 2, 259–276 (2000).MATHCrossRefMathSciNetGoogle Scholar
  78. 78.
    T. Rheinländer, “Optimal martingale measures and their applications in mathematical finance,” Zur Erlangung des Akademischen Grades eines Doktors der Naturwissenschaften (1999).Google Scholar
  79. 79.
    T. Rheinländer and M. Schweizer, “On L 2-projections on a space of stochastic integrals,” Ann. Probab., 25, 1810–1831 (1997).MATHCrossRefMathSciNetGoogle Scholar
  80. 80.
    R. Rishel, “Necessary and sufficient dynamic programming conditions for continuous-time stochastic optimal control,” SIAM J. Control, 8, 559–571 (1970).MATHCrossRefMathSciNetGoogle Scholar
  81. 81.
    M. Santacroce, “Semimartingale backward equation for the p-optimal martingale measure: some extreme cases,” Tech. Report, Dip. di Statistica, Probabilita’ e Statistiche Applicate, Univ. degli Studi di Roma “La Sapienza” (2001).Google Scholar
  82. 82.
    W. Schachermayer, “A super-martingale property of the optimal portfolio process,” Finance Stoch., 7, No. 4, 433–456 (2003).MATHCrossRefMathSciNetGoogle Scholar
  83. 83.
    M. Schäl, “On quadratic cost criteria for option hedging,” Math. Oper. Res., 19, 121–131 (1994).MATHMathSciNetCrossRefGoogle Scholar
  84. 84.
    M. Schweizer, “Mean-variance hedging for general claims,” Ann. Appl. Probab., 2, 171–179 (1992).MATHCrossRefMathSciNetGoogle Scholar
  85. 85.
    M. Schweizer, “Approximating random variables by stochastic integrals,” Ann. Probab., 22, No. 3, 1536–1575 (1994).MATHCrossRefMathSciNetGoogle Scholar
  86. 86.
    M. Schweizer, “Approximation pricing and the variance optimal martingale measure,” Ann. Probab., 24, 206–236 (1996).MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2008

Authors and Affiliations

  1. 1.Georgian-American University, Business SchoolTbilisiGeorgia
  2. 2.A. Razmadze Mathematical InstituteTbilisiGeorgia
  3. 3.Institute of CyberneticsTbilisiGeorgia

Personalised recommendations